Texas, 2018

Drought in Texas, September 1 to 10, 2018

September 1 to 10, 2018 · NWS BRO · 2 events in 2 counties and zones

Hot temperatures and lack of rainfall allowed severe to extreme drought to persist in the Rio Grande Plains until heavy rainfall arrived due to persistent tropical moisture from disturbed weather in the Gulf of Mexico just after Labor Day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Hot temperatures and lack of rainfall allowed severe to extreme drought to persist in the Rio Grande Plains until heavy rainfall arrived due to persistent tropical moisture from disturbed weather in the Gulf of Mexico just after Labor Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 31, 11:40 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1240 AM CDT Sat Sep 1 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR expected overnight and the day Saturday. Limited
convection along the sea breeze with models suggesting best
coverage after 18Z west of I 69E/77 so not expecting any more then
a brief morning shower at KBRO and KHRL with a low chance of a
thunderstorm at KMFE in the afternoon. Coverage will be isolated
so will not mention in TAFs at this time. Pressure gradient
increases this afternoon with south winds gusting to or exceeding
20 knots.

&&

.PREV DISCUSSION... /issued 641 PM CDT Fri Aug 31 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Today's round of convection has dissipated, leaving
only some mid- and high-level debris cloud across the Rio Grande
Valley. VFR expected to predominate for the next 24 hours. Winds
become light SE after sunset. Pressure gradient tightens a bit by
mid-day tomorrow, leading to moderate SE winds with less
expectation of a sea-breeze wind-shift. Daytime cumulus field re-
develops as well. Can't rule out a brief shower at BRO or HRL,
but coverage should be isolated.

PREV DISCUSSION... /issued 257 PM CDT Fri Aug 31 2018/

SHORT TERM (Now through Saturday Night): Deep south Texas
remains between mid level ridging over the Southern Plains and
broad 500 mb troughing over the Gulf of Mexico. Deep tropical
moisture with PWATS of 2.0" to 2.2", will remain in place through
the period. Brownsville radar continues to indicated scattered
showers and isolated thunderstorms moving westward across the
eastern portions of the CWA along the sea breeze this afternoon.
The convection should gradually dissipate by or soon after sunset.
The combination of daytime heating, abundant moisture, and a
weakness aloft will support another round of sea breeze activity
on Saturday. However, some of the deepest moisture shifts east on
Saturday, so a little less coverage is expected across the area.
High temperatures on Saturday will be a degree or two higher on
Saturday as rain chances should be slightly lower. Low
temperatures tonight and Saturday night will be in the 75 to 80
degree range.

LONG TERM (Sunday through Friday): The global models appear to be
in good agreement with the 500mb low/inverted trough across the
northwest Gulf coast Sunday and this feature moving westward into
south Texas on Monday with the bulk of the moisture associated
with it remaining to the northeast of the CWA Sunday. The GFS
brings some of this moisture towards the lower Texas coast on
Tuesday. The rest of the forecast period is dependent on another
500mb low/inverted trough developing across the eastern Gulf of
Mexico Tuesday. The 12Z ECMWF is progging a stronger upper level
feature than the 12Z GFS and brings it towards the northern Gulf
coast Wednesday. The GFS has a weaker upper level feature but also
progs it moving towards the same area on Wednesday. With that
said...it appears low to mid level moisture remains high across
south Texas and the western Gulf of Mexico Wednesday through the
rest of the week. The ECMWF also brings the upper level low
southwestward towards deep south Texas by the end of the forecast
period. Will continue to mention a slight chance to chance of
showers and thunderstorms...mainly across the coastal
sections...through the remainder of the Labor Day weekend. Rain
chances are expected to increase across deep south Texas Tuesday
into Wednesday with the potential for some heavy rainfall with
thunderstorms as moisture increases across the area. Will
continue to mention a chance of showers and thunderstorms through
the rest of the forecast period even as the forecast models differ
on the future track and intensity of the 500mb low/inverted
trough developing across the eastern Gulf Tuesday.

MARINE (Now through Saturday night): The pressure gradient will
remain weak to moderate through the period. Light to occasional
moderate onshore wind and low seas will continue through Saturday
night. Showers and thunderstorms will decrease in coverage, late in
the afternoon and evening but activity is expected to redevelop
overnight into early Saturday. Brief moderate to heavy downpours
along with reductions in visibility and lightning strikes may
accompany the storms.

Sunday through Wednesday...Light to moderate southeast winds will
prevail across the coastal waters Sunday with surface high
pressure across the western North Atlantic Ocean extending
westward into the Gulf of Mexico. The pressure gradient is not
expected to change across the lower Texas coast through Monday. A
weak area of low pressure is progged to develop across the eastern
Gulf of Mexico Tuesday and move towards the northern Gulf coast
Wednesday. Light southeast winds will likely prevail across the
coastal waters Tuesday and Wednesday. An inverted trough of low
pressure across the western Gulf of Mexico Sunday will continue
to provide isolated to scattered showers and thunderstorms
offshore the lower Texas coast Sunday and Monday. Another inverted
trough across the eastern Gulf of Mexico Tuesday will move
westward Wednesday allowing isolated to scattered showers and
thunderstorms to develop across portions of the western Gulf.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59/99
Hazardous weather outlook, Aug 31, 3:36 PM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
436 PM CDT Fri Aug 31 2018

TXZ248>257-351-353-011000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
436 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Heat index values of 103 to 110 degrees will continue, mainly
along the Rio Grande River counties, through early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily thunderstorms along the sea breeze will be capable of
producing locally heavy rainfall, leading to very localized
ponding of water on streets and highways.

An elevated risk of rip currents is possible Tuesday.

Heat indices of 103 to 108 degrees are expected Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-011000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
436 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

An increase in thunderstorms late tonight may produce locally
higher wind gusts and seas along with heavy rainfall and
occasional lightning strikes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily thunderstorms may produce locally higher wind gusts and
seas along with heavy rainfall and occasional lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

53

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Zapata

When
September 1, 12:00 AM CST to September 10, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) to Extreme (D3) Drought persisted in northern Zapata County to begin September, before locally heavy tropical rainfall improved conditions to abnormally dry with pockets of moderate (D1) drought by September 11th.

Drought, Jim Hogg

When
September 1, 12:00 AM CST to September 10, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe (D2) Drought persisted in extreme northwestern Jim Hogg County before locally heavy tropical rainfall arrived and improved conditions to in northern Zapata County to begin September, before locally heavy tropical rainfall improved conditions to abnormally dry by September 11th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807023, 807024.